Ewan Fisher, who turns 19 today, was treated at Nottingham University Hospitals NHS Trust for “catastrophic” respiratory failure and ended up on life support.
He was underage when he bought vaping equipment from a local shop and had been vaping for four to five months before he was taken ill aged 16.
Mr Fisher was treated for hypersensitivity pneumonitis, a type of allergic reaction to something breathed in which results in inflammation of the lung tissue.
He became so ill that he was put on a type of life support, extra corporeal membrane oxygenation (Ecmo), which is an exterior artificial lung that puts oxygen into the blood and pumps it around the body.
Writing in the journal Archives of Disease in Childhood, doctors said the “previously well young person presented with a catastrophic respiratory illness” which put his life in danger.
Dr Jayesh Mahendra Bhatt, a consultant in paediatric respiratory medicine at Nottingham University Hospitals NHS Trust, who treated Mr Fisher, said: “The evidence we gathered showed that it was that vaping that was to blame.
“I know at least one colleague who has seen a similar case.”
Scientists are becoming increasingly divided over whether vaping causes harm to human health.
In the study, doctors said Mr Fisher, a former smoker, was admitted to hospital following a week of fever, a persistent cough and increasing difficulty with breathing.
His condition deteriorated rapidly and he developed respiratory failure, and was put on Ecmo plus intravenous antibiotics and steroids.
Ten days later, his condition became critical and he developed severe muscle weakness, requiring a long period of rehabilitation.
The teenager told medics “he had recently started to use e-cigarettes fairly frequently, using two different liquids, purchased over the counter”.
The listed ingredients for both vaping liquids were the same, apart from the unnamed flavourings.
Mr Fisher told doctors he had smoked cannabis a year previously but not recently. After two months, he was still suffering and so skin tests were taken with vaping fluid, which made his symptoms worse.
Blood samples also showed that he had more antibodies to one of the two liquids, raising the possibility this might have been the source of his reaction. After 14 months, Mr Fisher recovered.
The doctors said: “There are two important lessons here. The first is always to consider a reaction to e-cigarettes in someone presenting with an atypical respiratory illness. The second is that we consider e-cigarettes as ‘much safer than tobacco’ at our peril.”
British Lung Foundation medical director Dr Nick Hopkinson said the findings showed it was “possible the patient’s illness could have been due to an allergic response to a component of e-cigarette vapour”.
However, he said it can often be difficult to make an accurate diagnosis for this condition: “In Britain, 3.6 million people vape and youth use remains low. If this was a common problem or a significant risk we would expect many more cases.”